Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 182, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 9, 1997, 4:15 PM CDT for Beckham County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 9, 1997, 4:15 PM CDT (21:15 UTC)
- Expired
- Jun 9, 1997, 5:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Beckham County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 4:20 PM CDT | Hail 1 | Sayre, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 9.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1020 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 092117 RRA
SVROKC
OKC009-092200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
415 PM CDT MON JUN 09 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN SOUTHWESTERN OKLAHOMA
BECKHAM
INCLUDING THE FOLLOWING LOCATIONS
CARTER...ELK CITY AND SAYRE
AT 415 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM BETWEEN
ERICK AND SAYRE. ANOTHER DEVELOPING THUNDERSTORM WAS LOCATED BETWEEN
SAYRE AND ELK CITY. HAIL TO QUARTER SIZE IS LIKELY. THE STORMS WERE
MOVING SLOWLY NORTHEASTWARD.
MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES. HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3519 9939 3516 9984 3535 9993 3549 9938What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:49 PM CDT, 26 minutes earlier.
Area forecast discussion, Jun 9, 3:49 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED FFA AREA NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT MON JUN 9 1997 MAIN FORECAST PROBLEM THIS AFTERNOON IS PROBABILITY OF HEAVY RAIN OVER NORTHERN PTN FA. UPPER DIFFLUENCE AND DEEP RICH MOISTURE ARE IN PLACE AS UPPER LOW OPENS UP AND LIFTS OUT OVER NRN OK TONIGHT. LIMITING FACTOR FOR FLASH FLOODING IS THAT THE GROUND IN MOST PLACES IS NOWHERE NEAR SATURATION...BUT SLOW-MOVING HEAVY THUNDERSTORMS UNDER THE DIFFLUENT AREA SHOULD REMEDY THAT QUICKLY. WILL GO WITH A FLASH FLOOD WATCH FOR ABOUT THE NORTHERN HALF OF FA TONIGHT. OTHERWISE TEMPS SIMILAR TO PREVIOUS FORECAST/GUIDANCE AND WINDS LIGHT THROUGH PD. FCSTID = 10 OKC 64 76 66 85 / 90 60 30 20 HBR 61 78 64 87 / 90 30 40 30 SPS 63 78 65 89 / 70 40 30 20 GAG 59 76 64 87 / 90 30 40 30 PNC 61 75 65 85 / 90 60 40 20 DUA 66 78 65 87 / 70 50 30 20 .OKC... OK...FFA OKZ004>020-022>0031. TX...NONE.
In the hours before
Local storm report, Jun 9, 10:36 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT ...TEST...
NATIONAL WEATHER SERVICE NORMAN OK
1101 AM CDT MON JUN 09 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1054 AM NORMAN OK NON TSTM WINDS
06/09/97 CLEVELAND TEST...TEST...TESTLocal storm report, Jun 9, 11:01 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT ...TEST...
NATIONAL WEATHER SERVICE NORMAN OK
1101 AM CDT MON JUN 09 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1054 AM NORMAN OK NON TSTM WINDS
06/09/97 CLEVELAND TEST...TEST...TESTSpecial weather statement, Jun 9, 12:29 PM CDT, 3 hours 46 minutes before
OKZ004>053-TXZ083>090-101130- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT MON JUN 9 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER WESTERN NORTH TEXAS. MAIN THREAT IS LARGE HAIL... THE SLIGHT RISK AREA IS FROM WICHITA FALLS AND ARCHER CITY WESTWARD THROUGH QUANAH AND KNOX CITY. A STORM SYSTEM OVER NORTHEASTERN NEW MEXICO WILL MOVE EAST AND INTERACT WITH RICH MOISTURE OVER OKLAHOMA AND TEXAS. THIS WILL CAUSE NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE AREA. THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE OVER WESTERN NORTH TEXAS...WHERE ABUNDANT SUNSHINE WILL LEAD TO INCREASING INSTABILITY. SOME OF THE STRONGER STORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED FURTHER NORTH OVER OKLAHOMA...HEAVY RAINFALL WILL BE POSSIBLE IN THE AREA FROM WOODWARD TO KINGFISHER TO OKLAHOMA CITY. A WEAK STATIONARY FRONT IN THIS AREA WILL SERVE AS A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. ISOLATED RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE BEFORE THE PRECIPITATION TAPERS OFF TUESDAY MORNING. THIS MAY CAUSE SOME FLOODING OF LOW AREAS. NOTE...ROUTINE ISSUANCE OF| THIS THUNDERSTORM OUTLOOK WILL END FRIDAY JUNE 13TH. AFTER THAT...THE OUTLOOK WILL BE ISSUED ON AN AS-NEEDED BASIS ONLY. BSC
Special weather statement, Jun 9, 12:30 PM CDT, 3 hours 45 minutes before
OKZ004>053-TXZ083>090-101130- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT MON JUN 9 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER WESTERN NORTH TEXAS. MAIN THREAT IS LARGE HAIL... THE SLIGHT RISK AREA IS FROM WICHITA FALLS AND ARCHER CITY WESTWARD THROUGH QUANAH AND KNOX CITY. A STORM SYSTEM OVER NORTHEASTERN NEW MEXICO WILL MOVE EAST AND INTERACT WITH RICH MOISTURE OVER OKLAHOMA AND TEXAS. THIS WILL CAUSE NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE AREA. THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE OVER WESTERN NORTH TEXAS...WHERE ABUNDANT SUNSHINE WILL LEAD TO INCREASING INSTABILITY. SOME OF THE STRONGER STORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED FURTHER NORTH OVER OKLAHOMA...HEAVY RAINFALL WILL BE POSSIBLE IN THE AREA FROM WOODWARD TO KINGFISHER TO OKLAHOMA CITY. A WEAK STATIONARY FRONT IN THIS AREA WILL SERVE AS A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. ISOLATED RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE BEFORE THE PRECIPITATION TAPERS OFF TUESDAY MORNING. THIS MAY CAUSE SOME FLOODING OF LOW AREAS. NOTE...ROUTINE ISSUANCE OF THIS THUNDERSTORM OUTLOOK WILL END FRIDAY JUNE 13TH. AFTER THAT...THE OUTLOOK WILL BE ISSUED ON AN AS-NEEDED BASIS ONLY. BSC
Local storm report, Jun 9, 4:15 PM CDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
415 PM CDT MON JUN 09 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
336 PM 8 N APACHE OK 0.75 INCH HAIL
06/09/97 CADDO
355 PM 5 W FLETCHER OK 0.75 INCH HAIL
06/09/97 COMANCHE AT LAKE ELLSWORTH
415 PM RUSH SPRINGS OK 0.75 INCH HAIL
06/09/97 GRADYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:20 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 40 min |
| Jun 9, 3:30 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 45 min |
| Jun 9, 3:59 PM CDT | Severe Thunderstorm Warning | OUN | Grady, Stephens | 46 min |
| Jun 9, 4:12 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 48 min |
| Jun 9, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, Stephens | 48 min |
| Jun 9, 4:56 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Washita | 49 min |
| Jun 9, 5:15 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Stephens | 45 min |
| Jun 9, 5:25 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 50 min |
| Jun 9, 5:34 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc, Seminole | 41 min |
| Jun 9, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Kiowa | 63 min |
| Jun 9, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 63 min |
| Jun 9, 5:55 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 65 min |
| Jun 9, 6:08 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 67 min |
| Jun 9, 6:14 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 46 min |
| Jun 9, 6:48 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson | 42 min |
| Jun 9, 6:55 PM CDT | Severe Thunderstorm Warning | OUN | Love | 50 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.